Wyoming, 2010

Winter Storm in Wyoming, June 11 to 12, 2010

June 11 to 12, 2010 · NWS RIW · 1 event in 1 county or zone

A deep trough over the western U. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A deep trough over the western U. S. coupled with an upper level low pressure system moving from the southwest U. S. through Colorado, created favorable upslope conditions for heavy high elevation snow along the eastern slopes of the Wind River Mountains. Snowfall totals ranged from 12 inches to 17 inches above 9000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 11, 2:24 PM MST, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 11, 2:24 PM MST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MDT FRI JUN 11 2010

SHORT TERM...TONIGHT THROUGH MONDAY
UPPER LOW DEVELOPING OVER CENTRAL NV WITH BAROCLINIC LEAF TRYING
TO DEVELOP...STRENGTHEN OVER NRN UT AND SWRN WYOMING. LIGHT PCPN
AND EVEN A COUPLE TSTMS ARE ALREADY SHOWING UP ACROSS THE AREA.
UPSLOPE IS GRADUALLY DEEPENING UP TO H7 BUT IT'S STILL RATHER WEAK
WITH SPEEDS OF 5 TO 15 KNOTS. UPSLOPE BEGINS TO DEEPEN OVERNIGHT
AS THE SYSTEM STRENGTHENS TO THE SW AND THE HIGH NOSES SEWD. AT
THE SAME TIME...WE SEE INCREASING QG FORCING AND POTENTIAL RIGHT
ENTRANCE REGION JET STREAK DYNAMICS THIS EVENING AND THEN EITHER
CURVED NOSE JET STREAK OR EVEN A COUPLET FOR SATURDAY MORNING. IN
ADDITION...ISENTROPIC UPGLIDE DEVELOPS BY SATURDAY MORNING AND
CONTINUES INTO SATURDAY NIGHT AND EVEN INTO SUNDAY. MID LEVEL
DEFORMATION IS ALSO SHOWING UP BETWEEN ERN SWEETWATER AND FREMONT
COUNTY TONIGHT AND SATURDAY. AIRMASS IS ALSO QUITE MOIST WITH PW'S
BETWEEN .60 AND .70 THROUGH SATURDAY AND AT LEAST .5O TO .60
SATURDAY NIGHT AND SUNDAY. ALL THIS ADDS UP TO A SIGNIFICANT PCPN
EVENT FOR PORTIONS OF CENTRAL AND SWRN WYOMING...ESPECIALLY AROUND
FREMONT COUNTY. EXPECTING AROUND .50 TO .80 INCHES AROUND THE WIND
RIVER BASIN...1 TO 1.25 AROUND LANDER...1.60 INCHES IN SINKS
CANYON AND 2 TO 3 INCHES OF LIQUID ALONG THE EAST SLOPE OF THE
WINDS ABOVE 9K FEET BETWEEN TONIGHT AND SATURDAY EVENING. SNOWFALL
OF 6 TO 12 INCHES IS EXPECTED ABOVE LANDER AND THE EAST SLOPE OF
THE WINDS FROM ABOUT BRUCE'S CAMPGROUND UP TO 9K FEET WITH 1 TO 2
FEET ABOVE 9K WITH LOCAL AMOUNTS UP HIGH UP TO 3 FEET. OTHER AREAS
AROUND CENTRAL AND SWRN WYO WILL SEE AMOUNTS FROM .33 TO .75
INCHES WITH 2 TO 8 INCHES IN THE MOUNTAINS. ADDITIONAL
PRECIPITATION IS EXPECTED LATER SATURDAY NIGHT AND SUNDAY BUT
THOSE AMOUNTS ARE NOT EXPECTED TO BE AS SIGNIFICANT AS THE PCPN
TONIGHT THROUGH SATURDAY EVENING. ANOTHER .25 TO .50 IS POSSIBLE
ACROSS THE LOWER ELEVATIONS DURING THIS TIMEFRAME WITH .5 TO 1
INCH ALONG THE EAST SLOPE OF THE WIND RIVER MTNS AND CPR MTN AND
EAST SLOPE OF THE BIG HORN MOUNTAINS. TRAVEL OVER SOUTH PASS WILL
BE HAMPERED BY HEAVY WET SNOW AND STRONG NE WINDS CAUSING
POTENTIAL BLIZZARD CONDITIONS LATER TONIGHT AND SATURDAY.
CONDITIONS WILL IMPROVE SUNDAY NIGHT AND MONDAY WITH A RAPID
WARMUP EXPECTED ALONG WITH A RAPID SNOWMELT AND MORE FLOODING
POTENTIAL OF AREA STREAMS AND RIVERS.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY

ANOTHER TROUGH IS FORECAST TO DROP INTO THE PACIFIC NW ON TUESDAY
AND THIS TROUGH WILL REMAIN IN PLACE FOR MUCH OF THE WEEK AS
ENERGY CONTINUES TO DROP INTO THE TROUGH. THIS LEADS TO A SW FLOW
ALOFT OVER WY TUE THROUGH THURS. THE FLOW IS FORECAST TO BECOME
MORE WEST OVER WY NEXT FRIDAY AS THE TROUGH LIFTS TO OUR NORTH.
THIS PATTERN WILL KEEP THE WEATHER A BIT UNSETTLED OVER THE REGION
AS IMPULSES IN THE SOUTHWEST FLOW WOULD AID AFTERNOON AND NIGHT
TIME CONVECTION. TIMING THESE WAVES IN THE EXTENDED NOT EASY AND
WILL KEEP PRECIP CHANCES SIMILAR EACH DAY AND NIGHT. HIGHS WILL
WARM ON MON AND TUE. HIGHS WED THRU FRI WILL BE SEASONAL FOR MID
JUNE.

AVIATION...
AN UNSEASONABLY DEEP/STRONG CLOSED LOW PRESSURE WILL BEGIN TO TAKE
SHAPE OVER THE SOUTHERN GREAT BASIN THIS EVENING. THE EASTERLY
SURFACE AND MID-LEVEL FLOW WILL TRANSPORT DEEP GULF OF MEXICO
MOISTURE IN FROM THE HIGH PLAINS TONIGHT. THE MOISTURE WILL COMBINE
WITH ATMOSPHERIC LIFT ASSOCIATED WITH THE CLOSED LOW TO CREATE
WIDESPREAD LIGHT TO MODERATE RAIN OVER WESTERN...AND ESPECIALLY
CENTRAL WYOMING TONIGHT AND SATURDAY. AREAS OF MVFR AND LOCAL IFR
CONDITIONS WILL IMPACT KCPR...KRIW...KLND...KWRL...KCOD...AND KRKS
TONIGHT...ALONG WITH WIDESPREAD MOUNTAIN OBSCURATIONS. WIDESPREAD
MVFR AND AREAS OF IFR CONDITIONS WILL IMPACT THESE SAME TERMINALS
BETWEEN APPROXIMATELY 10Z-18Z SATURDAY. FOR KBPI...KJAC...AND
KPNA...AREAS OF LIGHT TO MODERATE RAIN AND THE AFFILIATED MVFR
CONDITIONS WILL DEVELOP THIS EVENING AND CONTINUE THROUGH SATURDAY.
ISOLATED EMBEDDED CONVECTIVE SHOWERS ARE POSSIBLE WEST OF THE DIVIDE
UNTIL AROUND SUNSET THIS EVENING.

FIRE WEATHER...
A MAJOR LATE SPRING STORM WILL IMPACT MUCH OF THE AREA THROUGH THE
WEEKEND. SIGNIFICANT RAIN IS EXPECTED ACROSS FREMONT COUNTY WITH
LIGHT TO MODERATE AMOUNTS ELSEWHERE. HEAVY...WET SNOW IS ALSO
EXPECTED ALONG THE EAST SLOPE OF THE WIND RIVER MOUNTAINS TONIGHT
THROUGH SATURDAY EVENING WITH LIGHT TO MODERATE AMOUNTS OF SNOW
ALONG THE EAST SLOPE OF THE SALT AND WYOMING RANGES AND BIGHORN
MOUNTAINS. MUCH COLDER CONDITIONS WILL PREVAIL OVER THE WEEKEND
WITH HIGHS IN THE 40S AND 50S WITH 30S IN THE CENTRAL MOUNTAINS.
IT WILL DRY OUT AND WARM UP RAPIDLY MONDAY AND TUESDAY AND POSSIBLY
CONTINUE INTO WEDNESDAY. HIGHS COULD WARM INTO THE 80S BY TUESDAY
AND WEDNESDAY ACROSS THE LOWER ELEVATIONS EAST OF THE DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 9 PM MDT SATURDAY
WYZ015.

&&

SHORT TERM...SKRBAC
LONG TERM...AR
AVIATION...CHURCH
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jun 11, 2:34 PM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
334 PM MDT FRI JUN 11 2010

WYZ001>020-022>030-121100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
334 PM MDT FRI JUN 11 2010

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL AREA RIVERS
IN FREMONT COUNTY...

...WINTER STORM WARNING EAST SLOPE OF THE WIND RIVER MOUNTAINS
TONIGHT THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT AND SATURDAY

THE MAJORITY OF STREAMS AND RIVERS WILL REMAIN HIGH AND SWIFT ACROSS
THE AREA AS SEASONAL SNOWMELT CONTINUES. A FEW OF THE
RIVERS...ESPECIALLY THE MIDDLE FORK OF THE POPO AGIE...LITTLE POPO
AGIE...LITTLE WIND AND THE WIND RIVER WILL CONTINUE TO CAUSE
SIGNIFICANT FLOODING PROBLEMS.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS SOUTHERN WYOMING AND FAR WESTERN WYOMING. THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LIGHTNING...SMALL HAIL...GUSTY WINDS AND
BRIEF HEAVY RAINFALL.

A MAJOR SNOWSTORM IS EXPECTED TO BRING HEAVY...WET SNOW TO THE EAST
SLOPE OF THE WIND RIVER MOUNTAINS TONIGHT THROUGH AT LEAST SATURDAY
EVENING. SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE EXPECTED BETWEEN
ABOUT 7000 FEET AND 9000 FEET WITH 1 TO 2 FEET ABOVE 9000 FEET.
LOCAL AMOUNTS UP TO 3 FEET ARE POSSIBLE IN FAVORED ELEVATIONS ABOVE
9000 FEET. SNOWFALL AMOUNTS OF 2 TO 8 INCHES ARE POSSIBLE IN THE SALT
AND WYOMING RANGES SATURDAY AND POSSIBLY ALONG THE EAST SLOPE OF
THE BIGHORN MOUNTAINS AND SOUTHEAST END OF THE ABSAROKA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
ADDITIONAL SNOWFALL IS POSSIBLE ALONG THE EAST SLOPE OF THE WIND
RIVER MOUNTAINS SATURDAY NIGHT AND SUNDAY AND POSSIBLY ALONG THE
EAST SLOPE OF THE BIGHORN MOUNTAINS. A MAJOR WARM-UP IS EXPECTED
EARLY NEXT WEEK WHICH WILL LEAD TO A RAPID SNOWMELT OF THE NEW
EXPECTED SNOWFALL AND THE SNOW STILL ON THE GROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING
RAPIDLY...NEAR BANKFULL OR WHERE FLOODING IS OCCURRING. SPOTTERS
ARE ALSO ENCOURAGED TO REPORT HAIL AND WIND GUSTS OVER 40
MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
June 11, 9:00 PM MST to June 12, 10:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239988.